Hyland’s Teething Tablets Recalled

There is a recall for Hyland’s Teething Tablets, a homeopathic treatment for teething babies. The recall follows serious adverse events such as trouble breathing, seizures, and muscle weakness. These symptoms are consistent with belladonna toxicity, which is also disturbingly called “deadly nightshade.” Other potential symptoms: drowsiness, agitation, elevated heart rate, increased body temperature, dry skin and dry mouth, skin flushing, decreased urination, disorientation, constipation, hallucinations, and dilated pupils.

There appears, according to the FDA, to be inconsistent amounts of belladonna in the products. One additional potential problem: the containers do not have child resistant caps.

Hyland’s Teething Tablets have not been looked at by the FDA for safety or efficacy and the FDA is unaware of any studies that show the product actually works although I’m sure there are some reliable wives’ tales.

Take home message: don’t reach beyond what your doctor (or science) prescribes, especially for vulnerable infants. Multiply that advice by 1000 if the product you are getting for your child has not been evaluated for safety and efficacy by the FDA.